Heavy Rain, Pike
- When
- May 12, 11:00 AM CST to 1:00 PM CST
- Where
- Pike County, Murfreesboro
- Reported by
- COOP Observer
- Coordinates
- 34.070, -93.680
In Murfreesboro, 3.20 inches of rain fell in a two hour period.
A round of excessive rain occurred on the 12th as a warm front lifted into the state from the Gulf Coast. Yet another cold front was poised to the north during the afternoon of the 13th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LZK wrote it up.
A round of excessive rain occurred on the 12th as a warm front lifted into the state from the Gulf Coast. Yet another cold front was poised to the north during the afternoon of the 13th. Strong to severe storms worked into northern and central Arkansas during the overnight hours early on the 14th. High pressure built over the region, and brought dry and warm weather through the 15th. The high exited to the west by the 16th, and created a northwest wind flow aloft. This drove a new cold front and scattered thunderstorms into the state.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 12, 9:21 AM CST, 1 hour 39 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE LITTLE ROCK AR 1021 AM CDT TUE MAY 12 2009 .UPDATE... WARM FRONT MOVING NORTH...WITH SHOWERS AND THUNDERSTORMS DEVELOPING NORTH OF THE FRONT. HAVE INCREASED POPS FOR THIS AFTERNOON...ESPECIALLY OVER THE WEST. OTHERWISE...REST OF THE FORECAST ON TRACK...AND ONLY ADJUSTED FOR CURRENT CONDITIONS. && .PREV DISCUSSION... /ISSUED 630 AM CDT TUE MAY 12 2009/ AVIATION... MAINLY VFR CEILINGS TODAY...WITH ISOLATED MVFR CEILINGS WITH SHOWERS. ISOLATED IFR CEILINGS WITH THUNDERSTORMS. EAST TO SOUTHEAST WIND FLOW 5 TO 15 MPH. TODAY A WARM FRONT AND UPPER LEVEL SYSTEM WILL MOVE OVER ARKANSAS...AND DEVELOP SCATTERED SHOWERS AND THUNDERSTORMS. (59) PREV DISCUSSION... /ISSUED 326 AM CDT TUE MAY 12 2009/ SHORT TERM...TODAY THROUGH FRIDAY NIGHT AN UPPER RIDGE IS OVER THE CENTRAL PART OF THE U.S. WITH TROUGHS OVER THE EAST AND WEST COASTS. THE RIDGE WILL MOVE TO THE EAST COAST BY WEDNESDAY. AN UPPER TROUGH WILL MOVE INTO THE PLAINS WEDNESDAY NIGHT. SOUTHWEST FLOW ALOFT WILL RETURN FOR THURSDAY AND FRIDAY. MODELS ARE IN DECENT AGREEMENT THIS MORNING. HIGH PRESSURE AT THE SURFACE IS OVER THE AREA THIS MORNING. THIS LARGE AREA OF HIGH PRESSURE WILL MOVE OFF TO THE EAST TODAY AND THE STALLED FRONT ACROSS TEXAS AND LOUISIANA WILL MOVE NORTH AS A WARM FRONT. THIS WILL SPREAD RAIN CHANCES NORTHWARD TODAY. AS A SHORT WAVE MOVES ACROSS ARKANSAS...WILL KEEP A CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE AREA TODAY. DRIER AIR WILL BE IN PLACE WEDNESDAY AND SHOULD PROVIDE A BRIEF BREAK IN THE PRECIPITATION. A COLD FRONT IN THE PLAINS WEDNESDAY WILL MOVE INTO ARKANSAS WEDNESDAY NIGHT. SHOWERS AND THUNDERSTORMS WILL BECOME LIKELY IN THE NORTHWEST AND SPREAD SOUTHEAST. THE FRONT IS NOT EXPECTED TO MOVE THROUGH ARKANSAS HOWEVER. IT WILL STALL THURSDAY...BEFORE MOVING NORTH INTO MISSOURI FRIDAY. RAIN CHANCES WILL REMAIN OVER THE AREA FRIDAY AS A SHORT WAVE MOVES ACROSS THE AREA. TEMPERATURES WILL BE BELOW NORMAL TODAY BUT SLIGHTLY ABOVE NORMAL WEDNESDAY THROUGH FRIDAY. LONG TERM...SATURDAY THROUGH MONDAY NIGHT THE EXTENDED FORECAST CHANGES LITTLE WITH CHANCES OF RAIN SATURDAY AND SUNDAY...THEN DRYING MONDAY. THE CURRENT ZONAL UPPER FLOW IS REPLACED WITH A BROAD UPPER RIDGE IN THE WEST AND A TROUGH FROM THE MS VALLEY TO THE EAST COAST. THIS WILL ALLOW A COLD FRONT TO SAG SOUTHEAST AND BRING SHOWERS AND THUNDERSTORMS TO AR ON SATURDAY AND INTO SUNDAY...BEFORE THE BOUNDARY NUDGES SOUTHEAST DURING THE DAY SUNDAY. STILL SOME UNCERTAINTY WITH THE TIMING OF THE FRONT WHEN IT WILL PUSH OUT OF AR ON SUNDAY. AREAS OF HEAVY RAIN MAY BE POSSIBLE WITH SLOW MOVEMENT...BUT WILL HOLD OFF FOR NOW WITH ANY ADDITIONAL DETAILS. OVERALL SEVERE THREAT AT THIS TIME APPEARS TO BE LOW. THEN ON MONDAY...MODELS TAKE THE BOUNDARY SOUTH OF AR...WITH A COOLER AND DRIER AIRMASS FILTERING IN. QUITE SURPRISING COLD FRONTS ARE MAKING IT THIS FAR SOUTH IN MAY. TEMPERATURES WILL BE AROUND TO A BIT BELOW NORMAL VALUES SATURDAY TO SUNDAY...THEN COOLER ON MONDAY. && .LZK WATCHES/WARNINGS/ADVISORIES...NONE. && 58
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LITTLE ROCK AR 500 AM CDT TUE MAY 12 2009 ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-131000- ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND- CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING- INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE- MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE- PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE- WOODRUFF-YELL- 500 AM CDT TUE MAY 12 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST TODAY ACROSS ARKANSAS...ESPECIALLY THIS AFTERNOON. THIS IS IN RESPONSE TO THE FRONT THAT IS STALLED OVER NORTHERN LOUISIANA THIS MORNING...IS EXPECTED TO LIFT NORTHWARD ACROSS THE STATE...AS A DEVELOPING SURFACE LOW PRESSURE SYSTEM OUT WEST MOVES NORTHEAST. SOME ADDITIONAL UPPER LEVEL ENERGY WILL ALSO INTERACT WITH THE FRONT...AND THIS IS EXPECTED TO TRIGGER SHOWERS AND THUNDERSTORMS. THE MAIN AREAS THAT WILL RECEIVE THE BULK OF THE RAIN ARE CENTRAL AND NORTHERN SECTIONS OF THE STATE. AREAS OF HEAVY RAIN WILL BE POSSIBLE. THE OVERALL THREAT OF SEVERE STORMS WILL BE LOW...WITH ONLY AN ISOLATED STRONG TO SEVERE STORM POSSIBLE. THE CHANCE OF RAIN WILL ALSO BE IN THE TONIGHT PERIOD. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ANOTHER COLD FRONT WILL MOVE FROM THE PLAINS INTO ARKANSAS WEDNESDAY NIGHT AND THURSDAY...AND BRING ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS...WITH HEAVY RAIN POSSIBLE. ISOLATED STRONG TO SEVERE STORMS WILL BE POSSIBLE ESPECIALLY OVER NORTHERN ARKANSAS. THIS FRONT IS EXPECTED TO STALL OVER THE STATE ON THURSDAY...THEN LIFT BACK NORTH BY FRIDAY. THIS WILL KEEP SHOWERS AND THUNDERSTORM IN THE FORECAST THROUGH SUNDAY. NOT UNTIL THE COLD FRONT SAGS SOUTH OUT OF ARKANSAS LATER SUNDAY TO MONDAY...WILL THE CHANCE OF RAIN SIGNIFICANTLY DECREASE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED WITH THE ISOLATED NATURE OF THE SEVERE STORM THREAT. && VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND CLICK ON CENTRAL ARKANSAS. 59
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LITTLE ROCK AR 913 AM CDT TUE MAY 12 2009 ARZ041-042-052>054-121455- CLARK-GARLAND-HOT SPRING-MONTGOMERY-PIKE- 913 AM CDT TUE MAY 12 2009 ...SIGNIFICANT WEATHER ALERT FOR CLARK...GARLAND...HOT SPRING... MONTGOMERY AND PIKE COUNTIES UNTIL 955 AM CDT... AT 912 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CADDO GAP...MOVING EAST AT 30 MPH. WIND GUSTS BETWEEN 40 AND 50 MPH AND SMALL HAIL ARE EXPECTED WITH THIS STORM. 46
The Western Arkansas radar (KSRX), 149 km away, was scanning. The volume nearest the first event began at 16:59 UTC.
18 thunderstorm wind, 6 hail, 4 flash flood, 1 heavy rain. Local standard time, as filed.
In Murfreesboro, 3.20 inches of rain fell in a two hour period.
Several county roads were under water, and water entered the county jail at Murfreesboro.
In Arkadelphia, Caddo Road and South 26th Streets, Crawford and South 16th Streets, Walnut and South Seventh Streets and a portion of Eighth Street were all closed due to flooding. A number of county roads were flooded, as well.
A woman had to be rescued from a house as water rose due to flooding.
A tree was blown down across Arkansas Highway 74 east of Jasper.
Trees were down. A utility pole was snapped, causing power outages.
Trees were blown down.
Trees were down at Arkansas Highway 109, U.S. Highway 64 and along Arkansas Highway 21.
Trees were down at the intersection of Arkansas Highway 309 and 288.
A tree was down on U.S. Highway 65.
A tree was down on U.S. Highway 412.
Trees and large limbs were down east of Russellville and in the city of Russellville. A flag pole was blown over.
Large tree limbs were down in Dover.
Trees were down.
A few trees were down in the area.
A few trees were down in the area.
A few trees were down in the area.
Trees were down in the area.
Several large trees were down. One tree fell on a house.
Dime to penny size hail occurred in Pangburn.
Penny size hail was reported on Booth Road.
Trees were down.
Wind gusts were estimated at 60 to 70 mph outside of Greers Ferry.
Water covered U.S. Highway 70 west of Kirby.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2009Every state in 2009This day in weather historyWarnings in Arkansas, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169000, 168994, 171895, 168995, 169005, 169002, 175984, 169001, 169003, 169004, 169008, 169013, 169009, 169010, 159489, 159490, 159494, 159492, 168996, 169012, 168997, 169015, 169011, 168998, 175985, 169006, 169014, 169007, 168999.